Arizona, 2008

Lightning Strike in Arizona, July 22, 2008

July 22, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced lightning that struck two golfers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced lightning that struck two golfers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST TUE JUL 22 2008

.SYNOPSIS...MONSOON MOISTURE WILL PERSIST THIS WEEK ACROSS EASTERN
ARIZONA WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH
AFTERNOON. WESTERN ARIZONA IS LIKELY TO SEE DRYING CONDITIONS
THROUGH WEDNESDAY...WITH ONLY ISOLATED TO WIDELY SCATTERED STORMS
ANTICIPATED.

&&

.DISCUSSION...FOCUS OF THUNDERSTORM ACTIVITY LOOKS TO BE ACROSS
EAST-CENTRAL ARIZONA FOR THE REMAINDER OF TODAY AND AGAIN ON
WEDNESDAY AS A HIGH PRESSURE RIDGE WILL BE SITUATED ALONG THE DESERT
SOUTHWEST THROUGH THE SOUTHERN ROCKIES. SOME DRYING AND STABILIZING
FORCES WILL CONTINUE TO BE IN PLACE FURTHER WEST...THOUGH ISOLATED
TO WIDELY SCATTERED SHOWERS WILL STILL BE POSSIBLE WEST OF
FLAGSTAFF. THERE IS STILL WEAK STORM MOTION ALONG WITH THE
RELATIVELY MOIST AIR MASS...SO URBAN AND SMALL STREAM FLOODING WILL
BE THE WEATHER THREAT OF FOCUS...THOUGH ISOLATED SEVERE HAIL OR WIND
WILL ALSO BE POSSIBLE.

THE FLOW PATTERN ALOFT WILL LIKELY PROVIDE FOR A SOMEWHAT MOISTER
AIR MASS BY THE WEEKEND INTO EARLY NEXT WEEK...WITH THE CONTINUATION
OF SCATTERED THUNDERSTORMS ANTICIPATED FOR EACH DAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...UNTIL 02Z...EXPECT SCATTERED
STORMS FROM FLAGSTAFF EAST TO THE NEW MEXICO BORDER...WITH AREAS OF
CEILINGS LOCALLY BELOW 3 KFT AGL. ELSEWHERE...ONLY ISOLATED STORMS
ARE ANTICIPATED. THUNDERSTORMS WILL DIMINISH AFTER SUNSET WITH
PARTLY CLOUDY SKIES THROUGH MOST OF THE NIGHT AND AND MORNING HOURS.
EXPECT ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS ON
WEDNESDAY.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ARE EXPECTED EACH DAY AS HIGH PRESSURE AND MONSOON
MOISTURE REMAINS ACROSS THE AREA.

&&

PUBLIC.............KD
AVIATION/FIRE WX...MCCOLLUM

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 22, 10:45 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST TUE JUL 22 2008

AZZ004>018-037>040-230300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1045 AM MST TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
NORTHERN ARIZONA...ESPECIALLY ACROSS EAST-CENTRAL ARIZONA INCLUDING
THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS. STORM MOVEMENT WILL BE
WEAK TODAY WITH LOCALLY HEAVY RAIN...AND ANY ASSOCIATED SMALL STREAM
FLOODING...LIKELY BEING THE MAIN THREAT FROM ANY THUNDERSTORMS.
GUSTY WINDS AND GENERALLY SMALL HAIL WILL CERTAINLY BE POSSIBLE AS
WELL IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOON MOISTURE IS EXPECTED TO REMAIN OVER NORTHERN ARIZONA THROUGH
THE WEEKEND...BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 1:52 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
152 PM MST TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             8 SW SHOW LOW           34.16N 110.14W
07/22/2008  E0.75 INCH       NAVAJO             AZ   TRAINED SPOTTER

&&

BAK

The radar

The Flagstaff radar (KFSX), 79 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coconino

When
July 22, 3:30 PM MST
Where
Coconino County, 0.69 mi S of Sunnyside
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.190, -111.620

Lightning struck an 80-foot tall ponderosa pine tree and at least one of two golfers on a local golf course. The upper 60 feet of the pine tree was blown apart. Both men were hospitalized and one was in critical condition.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126919.